California, 2012High Wind in California, February 29, 2012
February 29, 2012 · NWS VEF · 1 event in 1 county or zone
A low pressure system and associated cold front brought isolated heavy snow and locally high wind to the southern Great Basin.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and associated cold front brought isolated heavy snow and locally high wind to the southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 29, 9:17 AM PST, 3 hours 25 minutes earlier.
Area forecast discussion, Feb 29, 9:17 AM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
917 AM PST WED FEB 29 2012
.SYNOPSIS...A BIG STORM SYSTEM WILL BRING AREAS OF STRONG WINDS
THROUGH THE WEEKEND. THE STRONGEST WINDS WILL BE ON THE EAST SLOPES
OF THE SIERRA AND WHITE MOUNTAINS TODAY...IN THE WESTERN MOJAVE
DESERT THURSDAY...AND DOWN THE COLORADO RIVER VALLEY FRIDAY THROUGH
SUNDAY. TEMPERATURES WILL WARM UP THIS WEEKEND AND EARLY NEXT WEEK.
&&
.UPDATE...MAIN CONCERN TODAY CONTINUES TO BE THE EXPECTED WINDS.
SITES JUST NORTH OF THE CWA REPORTING STRONG WINDS...SUCH AS THE
MAMMOTH LAKES AREA OF MONO COUNTY CA AND ALSO IN THE GABBS AREA IN
NORTHERN NYE COUNTY...WHICH PROVIDES GOOD CONFIDENCE IN KEEPING THE
HIGH WIND WARNING OUT FOR DOWNSLOPE WINDS WITHIN OUR CWA...AS THE
TROUGH OVER THE PACNW SAGS SOUTHEAST TODAY. AT THE SAME TIME...
GRADIENT WINDS ACROSS SAN BERNARDINO COUNTY SHOULD ALSO BE ON THE
INCREASE THIS MORNING WITH LOW END ADVISORY LEVEL WINDS EXPECTED
THIS AFTERNOON. OVERALL THE CURRENT FORECAST REMAINS ON TRACK AND DO
NOT PLAN ANY UPDATES THIS MORNING.
&&
.PREV DISCUSSION...
321 AM PST WED FEB 29 2012
.SHORT TERM...SATELLITE LOOP SHOWS AXIS OF STRONG WINDS WORKING ITS
WAY DOWN THE SIERRA WITH VERY SHARP CLEARING JUST EAST OF THE CREST.
WAVE CLOUD OVER THE OWENS VALLEY SUGGESTS A ROTOR IN PROGRESS...AND
LIGHT NORTHEAST WIND AT BISHOP SUPPORTS THIS. REALLY MISSING THE
SIERRA ROTORS OBSERVING NETWORK RIGHT NOW. ANYWAY...HIGH WIND
WARNING IS ALREADY OUT THERE. WIND ADVISORY FOR THIS AFTERNOON IN
CAZ523 LOOKS GOOD AS WELL. AFTER A WELL DEFINED BREAK OVERNIGHT
THROUGH TOMORROW MORNING...WINDS WILL BE EVEN STRONGER OUT THERE
TOMORROW AFTERNOON. THOUGHT ABOUT A HIGH WIND WATCH...AND DECIDED TO
KEEP IT SIMPLE BY TAKING IT ONE EVENT AT A TIME. STRONG COLD FRONT
DRIVES THROUGH THE AREA THURSDAY NIGHT...BRINGING STRONG NORTH WINDS
AND VERY DRY AIR. MOS GUIDANCE SHOWS DEWPOINTS BELOW ZERO...AND IT
FREQUENTLY UNDERPLAYS THE EXTREME EVENTS. HOISTED A FIRE WEATHER
WATCH FOR THE COLORADO RIVER VALLEY FRIDAY...AND MORE WIND PRODUCTS
ARE LIKELY TO BE NEEDED AS WELL.
.LONG TERM...HIGH PRESSURE IS FORECAST TO DOMINATE THE WEEKEND
WEATHER RESULTING IN RELATIVELY LIGHT WIND...DRY CONDITIONS AND
MOSTLY CLEAR SKIES. THERE IS A FAIR AMOUNT OF SPREAD WITH REGARDS TO
HIGH TEMPERATURES ON SATURDAY BUT THEY SHOULD END UP WITHIN A COUPLE
OF DEGREES OF NORMAL...PLUS OR MINUS. BY SUNDAY...WITH RIDGING
SOLIDLY IN PLACE...TEMPERATURES ARE EXPECTED TO WARM TO AROUND 5
DEGREES ABOVE NORMAL. ALL MODELS BRING A SHORTWAVE TROUGH INTO THE
PACIFIC NORTHWEST SOMETIME MONDAY BUT THEN HAVE FAIRLY SIGNIFICANT
DIFFERENCES IN THE EVOLUTION OF THIS TROUGH AND THE ONE THAT
FOLLOWS. EITHER WAY...THESE SYSTEMS ARE FORECAST TO BE FAR ENOUGH
AWAY THAT NO PRECIPITATION IS EXPECTED WITHIN THE CWA. MONDAYS
TEMPERATURES SHOULD REACH SUNDAYS LEVELS BUT AN INCREASE IN SOUTH
WIND COULD AID MIXING AND ALLOW TEMPERATURES TO REACH THERE FULL
HEATING POTENTIAL. THIS WOULD MEAN TEMPERATURES SEVERAL MORE DEGREES
WARMER ON MONDAY. A WAVE MOVES THROUGH THE AREA TUESDAY LOWERING
TEMPERATURES SEVERAL DEGREES ON TUESDAY AND AGAIN ON WEDNESDAY.
&&
.AVIATION...FOR MCCARRAN...SCT-BKN SKY COVER GENERALLY AOA 20K FEET
OVER THE NEXT 24 HRS. SOUTHWEST WINDS OF 10-12KTS TO CONTINUE
THROUGH MUCH OF THE MORNING THEN BECOMING GUSTY LATE THIS MORNING
MORNING AND THROUGH THE AFTERNOON AT 15-25KTS. A FEW LOWER CLOUDS
ARE POSSIBLE OVER THE MOUNTAINS TODAY WITH SOME MID LEVEL CLOUDS
FROM 12-15K FEET OVER THE VALLEY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT-BKN MID AND HIGH LEVEL CLOUDS THROUGH THE MORNING
AS A PACIFIC SYSTEM MOVES INTO THE NORTHWEST COAST. CIGS OF 10-12K
FEET ARE LIKELY ACROSS THE NORTHERN ZONES ALONG WITH A CHANCE OF
RAIN AND SNOW OVER THE NORTHWEST CWA TODAY SPREADING ACROSS CENTRAL
NYE AND LINCOLN COUNTIES TONIGHT. SOUTHERLY WINDS AROUND 10KTS TO
CONTINUE INTO EARLY THIS MORNING...THEN INCREASE TO AROUND 15-25KTS
THIS AFTERNOON. THE STRONGEST WINDS ARE EXPECTED OVER WESTERN SAN
BERNARDINO COUNTY...ESMERALDA AND CENTRAL NYE COUNTIES WITH WIND
SPEEDS 25-35KTS. THE EASTERN SIERRA SLOPES COULD SEE A DOWNSLOPE
WIND EVENT THIS AFTERNOON AND TONIGHT WITH WINDS APPROACHING 60KTS
OVER THE EASTERN SLOPES AND INTO THE OWENS VALLEY WITH HIGHER WINDS
NEAR CANYON OPENINGS. EASTERLY WINDS UP TO 10KTS ARE POSSIBLE OVER
THE EASTERN PORTIONS OF THE OWENS VALLEY DURING THIS TIME ALONG WITH
THE FORMATION OF ROTOR CLOUDS AND TURBULENT CONDITIONS.
&&
.FIRE WEATHER...STRONG NORTH WINDS AND VERY LOW HUMIDITY ARE
EXPECTED IN THE COLORADO RIVER VALLEY ON FRIDAY. A FIRE WEATHER
WATCH HAS BEEN ISSUED.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 4 AM PST THURSDAY
FOR NVZ014.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR NVZ466.
AZ...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR AZZ101.
CA...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 4 AM PST THURSDAY
FOR CAZ519>521.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR CAZ229.
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
FOR CAZ523.
&&
UPDATE...JENSEN
PREV DISCUSSION...MORGAN/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Feb 29, 2:37 AM PST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 AM PST WED FEB 29 2012
CAZ519>521-NVZ014-010800-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-
237 AM PST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG DOWNSLOPE WINDS ARE EXPECTED TODAY AND TONIGHT ON THE
EASTERN SIERRA SLOPES EXTENDING INTO THE OWENS VALLEY...AS WELL AS
ON THE EASTERN SLOPES OF THE WHITE MOUNTAINS EXTENDING INTO THE
FISH LAKE VALLEY. A HIGH WIND WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BREEZY TO LOCALLY WINDY CONDITIONS WILL PERSIST THROUGH
THURSDAY...THEN HAZARDOUS WEATHER IS NOT LIKELY FRIDAY THROUGH
MONDAY. ANOTHER ROUND OF WINDS IS POSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY AND TONIGHT.
CAZ523-010800-
WESTERN MOJAVE DESERT-
237 AM PST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST WINDS WILL DEVELOP THIS AFTERNOON. A WIND ADVISORY IS
IN EFFECT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WINDS ARE EXPECTED AGAIN THURSDAY AND THURSDAY NIGHT.
HAZARDOUS WEATHER IS NOT LIKELY FRIDAY THROUGH MONDAY...THEN
ANOTHER ROUND OF WINDS IS POSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WOULD BE APPRECIATED THIS AFTERNOON AND
EVENING.
AZZ002-036-CAZ527-NVZ021-010800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
237 AM PST WED FEB 29 2012 /337 AM MST WED FEB 29 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG NORTH WINDS AND VERY DRY AIR WILL ARRIVE ON FRIDAY...AND A
FIRE WEATHER WATCH IS IN EFFECT. GUSTY NORTH WINDS WILL PERSIST
THROUGH THE WEEKEND...THEN HAZARDOUS WEATHER IS NOT LIKELY MONDAY
AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
AZZ001-003-CAZ522-524>526-NVZ015>020-022-010800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-DEATH VALLEY NATIONAL PARK-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
237 AM PST WED FEB 29 2012 /337 AM MST WED FEB 29 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT. BREEZY SOUTHWEST
WINDS WILL INCREASE IN THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BREEZY TO WINDY PERIODS ARE EXPECTED THURSDAY AND FRIDAY...THEN
HAZARDOUS WEATHER IS NOT LIKELY SATURDAY THROUGH MONDAY. ANOTHER
ROUND OF WINDS IS POSSIBLE ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
MORGAN
High Wind, Owens Valley
- When
- February 29, 12:42 PM PST to 4:45 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Law Enforcement
Highway 395 was closed in the Owens Valley due to poor visibility in blowing dust. The peak measured gust was 79 mph 4 miles NW of Independence.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360024.